Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 2020, Volume 88, Issue 4

Optimal Transport Networks in Spatial Equilibrium
p. 1411-1452

Pablo D. Fajgelbaum, Edouard Schaal

We study optimal transport networks in spatial equilibrium. We develop a framework consisting of a neoclassical trade model with labor mobility in which locations are arranged on a graph. Goods must be shipped through linked locations, and transport costs depend on congestion and on the infrastructure in each link, giving rise to an optimal transport problem in general equilibrium. The optimal transport network is the solution to a social planner's problem of building infrastructure in each link. We provide conditions such that this problem is globally convex, guaranteeing its numerical tractability. We also study cases with increasing returns to transport technologies in which global convexity fails. We apply the framework to assess optimal investments and inefficiencies in the road networks of European countries.

Full Content

Supplemental Material

Supplement to "Optimal Transport Networks in Spatial Equilibrium"

This online appendix contains material not found within the manuscript.

Supplement to "Optimal Transport Networks in Spatial Equilibrium"

This zip file contains the replication files for the manuscript.